Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Aging With HIVAging With HIV
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Quickly Losing Hope
Jan 20, 2014

I have had HIV for at least 29 years. I nearly died from pneumocystis in 1995 so have been on meds for 18 years. On paper I am perfectly healthy. Liver, kidney, vitamin, thyroid, anemia, testosterone etc etc all normal. 1000+ t-cells consistently and undetectable viral load. My docs have been fantastic, sending me to heart specialist, psychiatrist, allergist, sleep studies, brain scan and naturopath. Nothing has been detected. Exercise doesn't help, sleep is of no help. I have become so exhausted as of late that I nearly fell asleep at a red light and I was chanting "I can not wait to get out of this car" as I was truly on the brink of falling asleep on the freeway. I have just begun acupuncture and transcendental meditation to see if any of that will alleviate my exhaustion. I misplace at least one item per day, sometimes up to 4 or so. I feel like my cognitive abilities have deteriorated. For example I will give you 3 automobile examples. I left my driver's door wide open in a mall parking lot. I came out of store and discovered that not only had I left the keys in the ignition but the car was running. Also I received a notice from my insurance company that they have cancelled my road side service as I have left my keys on the seat 7 times this year. Actually it was 8 times but able to go through the open sunroof once. While searching for this cause of my exhaustion I always knew that it was a possibility that it was HIV related. I refused to accept that. I so wanted to find a cause that could be rectified, to cure me of this exhaustion that has been going on for years. Well, finally one of my doctors said that the HIV along with the meds is the cause. I am crushed. My exhaustion has become so severe in just the last month or so. I actually slept for 3 and a half days. I did wake up briefly of course, usually not getting out of bed when I would wake up but rolling over and going back to sleep. The reason why is that I decided to just let my body do what it wants to do. I thought I couldn't commit suicide but I can sleep my life away. After 3 and a half days I decided I couldn't do that as it was even more depressing. I am quickly losing help and suicide is becoming to seem like a not so unreasonable or scary cure. I REALLY don't want to do that. Has anyone found ANYTHING that has helped them? I can not take this anymore. I also have been thinking that it is possible that my body is just winding down and that I will die soon. Is that possible. I moved to a new house in late September and within a few days I got a picture in my brain that I was looking at myself lifeless in bed.

Read more: Extremely drained and tired - HIV and AIDS Forum - eHealthForum http://ehealthforum.com/health/extremely-drained-and-tired-t214643.html#ixzz2qvqx86PA Follow us: @ehealthforums on Twitter

Response from Mr. Chambers

Paper doesn't always reflect what your life is like. Hang in there. Talk to a neurologist about getting a neuropsychological evaluation; that can put objective numbers on your memory and concentration.

If you are not yet seeing a therapist please consider doing so.

Good luck, Jacques

Response from Mr. Vergel

I hope I can help you since fatigue is the main issue that attempts to rob me of my quality of life.

I am assuming the following:

1- Your sleep study did not find apnea. I assume you were able to sleep through the sleep study since many people can't reach REM sleep while been hook up to cables.

2- You are not taking Efavirenz (Sustiva- in Atripla). If you are, talk to your doctor about switching you to a new regimen based on your genotype test results. Efavirenz is known for cause fatigue and cognitive issues in some people.

3- You have had your thyroid (TSH, T3, T4) and testosterone (total and free) blood levels checked and corrected if needed.

4- You have been checked for lime's disease and have been found to be negative.

5- You have gotten a full cardiovascular work up with EKG, stress test, etc and been found to be OK.

6- You are not taking certain medications like diuretics and other blood pressure medications.

7- You have seen a physician to determine if you have depression that could be causing this fatigue (it is a catch 22 issue since fatigue can drive someone to depression and vice versa). If you have been diagnosed with depression and are getting treatment now, chances are your medication should be switched.

8- You do not get up to pee more than once per night.

If the answer to the four questions above is "no" then address that issue since it may improve your stamina.

I have to be on constantly aware of managing fatigue since I can get depressed when I do not exercise or feel productive. I take testosterone by injection (200 mg) every week, which keep my total testosterone hormone level in the 600-1000 ng/dL range. I also take vitamin supplements, including B vitamins, for the reason that B-6 and B-12 deficiencies have been correlated to fatigue.

A drug that's becoming popular is Nuvigil. It's actually been studied in people with HIV at Sloan-Kettering in New York, with great results. I caution that the drug is metabolized through the same P450 pathway in the liver which many HIV drugs use, and therefore more drug-drug interaction studies are needed. Taking it at least 2 hours away from your HIV meds may be advisable.

Many HIV doctors have also been prescribing Adderall, which is a stimulant composed of mixed amphetamine salts, and is thought to work by increasing the amount of norepinephrine and dopamine in the brain. It's used to treat Attention Deficit Hyperactivity Disorder (ADHD) and narcolepsy (a chronic sleep disorder. I have tried it for periods of time where nothing else works and it has been able to push me through those difficult times as I regained my productivity and mood.

I drink Green tea with ginseng with some limited success. I love coffee but try not to drink more than 2 cups a day and not drink any after 3 pm since it pushes me to go to bed early.

I struggle with going to bed before 11 am since I find my productivity at its highest at night. But we all know it is important to avoid exposure to light (from TV's, computers, etc) after 10 pm if we want to have our melatonin blood levels raise which causes us to feel sleepy. And sleeping 6-8 hours at night uninterrupted is super important. If you are getting up more than once a night to pee, there may be a problem with your prostate and/or your sleep quality. When I travel or are too stimulated to go to sleep by 11 am, I take zolpidem. But I try to limit is use since it can be habit forming and cause issues with memory.

There are some of us in this constant search for what we call a pseudo-normal life, either through medications or other things to increase our energy level, because without energy, there's no life. When I'm tired, not only do I not produce, I don't write, I don't help others, I feel depressed, everything collapses. I cannot deal with stress, or to deal with phone calls. So energy and fatigue really, really affect everything in life. Even medication adherence may be affected (I have been lucky never to skip my medications.

I hope this information helps you. Do not lose hope. Please keep emailing me since this subject is very important to many of us who are long term survivors and trying to stay productive.

You can find more information in this link:http://www.excelmale.com/threads/10-Fatigue-When-Testosterone-Is-Not-Enough

In health,

Nelson Vergel



Previous
Being forced into mailer order perscriptions
Next
Insuring HIV+ patient and the "Guaranteed Issue" in the new Act (ACA)

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement